07/31/2017

Mass. fire chief asks state for improved hazmat protocols for opioid overdoses


By Jill Harmacinski
The Eagle-Tribune

LAWRENCE, Mass. —The discovery of three men who overdosed on illicit drugs in a Garden Street home earlier this month triggered an intense response from firefighters specially trained in handling hazardous-material incidents.

Backed by local police, firefighters and paramedics, the investigation exceeded six hours and carried an estimated price tag of $75,000. Testing revealed the three men had overdosed, two of them fatally, on a mixture of cocaine and fentanyl, a man-made opioid 50 times stronger than morphine.

In the wake of the overdoses, and the public response that followed, Fire Chief Brian Moriarty is asking for some guidance at the state level.

Going forward, Moriarty said he thinks firefighters need standards and protocols to follow when they handle overdoses that may involve highly toxic substances. The fear on Garden Street that morning was the men had overdosed on either fentanyl or carfentanil, an even stronger man-made opioid that can be toxic to someone merely in its presence.

"I definitely think this needs to be reviewed... It's always safer to have an abundance of caution than to ignore it. But we need to work on the future of how we are going to handle this," Moriarty said.

He explained that for years firefighters have used universal precautions—gloves, masks and eye goggles—when they respond to medical aid calls, including reports of overdoses.

Now, when are those universal precautions sufficient? he asked.

"We need more education and training," said Moriarty, who contacted the state's Division of Fire Services and the state fire marshal. He said state officials were receptive to his request and planned to discuss the matter further.

Current policy calls for police and fire chiefs to weigh the necessity of a heightened overdose response and then notify the state if specialized services, such as a hazmat team or bomb squad, are needed, according to James DeSimone, spokesman for the state's Division of Fire Services.

"Basically, it's case by case on the local level. They made the decision if they feel they need our services... We are not responding to every overdose," DeSimone said.

At 6 a.m., Monday, July 17, rescuers responded to a two-family home at 194 Garden St. after the homeowner called police to report cocaine he ingested may have been laced with "carfentanil," Fitzpatrick said.

Officers arrived to find two men dead and the survivor, Jorge Contreras, 33, in need of immediate medical treatment.

Fitzpatrick said Contreras told police he "thought it was straight cocaine."

"He said, 'I took it and I knew something was wrong because I was getting all groggy,'" Fitzpatrick said. "He said, 'I snorted it and all of a sudden my body starting shutting down.'"

Contreras remained hospitalized this week and may have suffered some nerve damage due to the overdose, Fitzpatrick said.

Similarly to firefighters, Fitzpatrick said police officers will "glove up" and wear protective masks when responding to overdoses or other drug calls. At times, officers encounter what appears to be a narcotics "mill operation or packaging area" and have contacted hazardous materials experts.

Fitzpatrick said Lawrence detectives in the Street Narcotics Enforcement Unit have worked with Drug Enforcement Administration agents who have training in hazardous materials response.

The overdoses at 194 Garden St. remain under investigation as detectives try to ascertain where and from whom the men obtained the cocaine-laced with fentanyl.

No similar overdoses were reported in Lawrence during the past two weeks.

With the exception of the Garden Street overdoses, Fitzpatrick said the department has not encountered many cases where cocaine was combined with fentanyl.

In June, however, the New York City Health Department issued a warning to cocaine users, "even occasional users," that fentanyl had been implicated in a growing number of cocaine-involved deaths.

"In the past, fentanyl has been commonly present in heroin-involved deaths but fentanyl is increasingly being identified in other overdose deaths involving other drugs," according to the alert.

In Lawrence, while Jorge Contreras, 33, survived the overdose, his brother who shared the same name, Jorge Contreras, 31, died. Joel Rodriguez, 26, also died.

The second floor of 194 Garden St., where the overdoses occurred, were sanitized by a professional cleaning company before the building could be inhabited again.

The federal Drug Enforcement Administration, in recent alerts, warned that carfentanil and other fentanyl-related compounds are a serious danger to public safety workers, including first-responders, medical and laboratory personnel, and others.

"These substances can come in several forms, including powder, blotter paper, tablets, and spray—they can be absorbed through the skin or accidental inhalation of airborne powder," the DEA warned.

Signs of carfentanil and fentanyl exposure include respiratory depression or arrest, drowsiness, disorientation, sedation, pinpoint pupils, and clammy skin. The onset of these symptoms usually occurs within minutes of exposure.

The antidote for opioid overdose is Naloxone, also known as Narcan, which is administered through nasal canisters.

Illegal doses of heroin have been combined with both fentanyl and carfentanil, triggering overdoses.

The New York City Health Department also issued a warning in June to cocaine users warning them fentanyl has been implicated in a growing number of overdose deaths, as was the case in three overdoses—two of which were fatal—in Lawrence on July 17, 2017.

Copyright 2017 The Eagle-Tribune



McClatchy-Tribune News Service
Back to previous page

© Bound Tree Medical. All Rights Reserved.